Alert archive / Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 19, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 18, 2017, 7:08 PM EDT for Rockingham County, City of Harrisonburg, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2017, 7:08 PM EDT (23:08 UTC)
- Expired
- Jul 18, 2017, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Sterling radar (KLWX), 138 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 7:20 PM EDT | FLASH FLOOD | 2 N Harrisonburg, VA | WATERMAN DRIVE WAS CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
647 WGUS51 KLWX 182308 FFWLWX VAC165-660-190215- /O.NEW.KLWX.FF.W.0019.170718T2308Z-170719T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Baltimore MD/Washington DC 708 PM EDT TUE JUL 18 2017 The National Weather Service in Sterling Virginia has issued a * Flash Flood Warning for... Southwestern Rockingham County in western Virginia... The City of Harrisonburg in western Virginia... * Until 1015 PM EDT * At 707 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that may experience flooding include... Harrisonburg, Bridgewater, Dale Enterprise, Dayton, Mount Crawford, Montezuma, Clover Hill and Hinton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3847 7881 3834 7896 3844 7907 3854 7901 $$ HSK
2 follow-up statements
730 WGUS71 KLWX 182351 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 751 PM EDT TUE JUL 18 2017 VAC165-660-190215- /O.CON.KLWX.FF.W.0019.000000T0000Z-170719T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rockingham VA-City of Harrisonburg VA- 751 PM EDT TUE JUL 18 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR SOUTHWESTERN ROCKINGHAM AND THE CITY OF HARRISONBURG... At 751 PM EDT, Doppler radar indicated heavy rain across the area. Up to three inches of rain have already fallen. Flash flooding is already occurring. Some locations that will experience flooding include... Harrisonburg, Bridgewater, Dale Enterprise, Dayton, Mount Crawford, Montezuma, Clover Hill and Hinton. This includes flood prone locations Route 704 near Cooks Creek... Muddy Creek Rd between Mt Clinton and Singers Glen... The Town of Dayton near Cooks Creek... and Route 257 between Briery Branch and Ottobine. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3847 7881 3834 7896 3844 7907 3854 7901 $$ HSK
500 WGUS71 KLWX 190138 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 938 PM EDT TUE JUL 18 2017 VAC165-660-190148- /O.CAN.KLWX.FF.W.0019.000000T0000Z-170719T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rockingham VA-City of Harrisonburg VA- 938 PM EDT TUE JUL 18 2017 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ROCKINGHAM AND THE CITY OF HARRISONBURG IS CANCELLED... Flood waters have receded and no longer pose a threat to life or property. Be alert for remaining standing water and continue to follow road closures. LAT...LON 3847 7881 3834 7896 3844 7907 3854 7901 $$ HSK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:29 PM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 18, 2:29 PM EDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 229 PM EDT Tue Jul 18 2017 .SYNOPSIS... An upper level trough will affect the area through the rest of today. High pressure will then build in for Wednesday and Thursday, followed by the potential for additional disturbances Friday and into the weekend. Temperatures will be on the rise through the week with hot and humid conditions expected. && .NEAR TERM /THROUGH TONIGHT/... Upper level trough that moved overhead yesterday will remain in place through the remainder of today, providing additional chances for scattered afternoon showers/thunderstorms. Not much change in the air mass from yesterday, so nature of development likely to be similar to yesterday, developing off of subtle low level boundaries and terrain circulations. 12z IAD sounding and SPC mesoanalysis does depict mid levels a bit warmer with mid level lapse rates not quite as steep as yesterday, generally around 6.5 C/km. That being said, RNK sounding this morning did still report in excess of 7 C/km. This combined with surface temperatures near or slightly above 90F and dew points near 70F have allowed 2000 J/kg or so of MLCAPE to develop. Thus another pulse thunderstorm day with potential for isolated severe exists. SPC has placed part of the area in a Marginal Risk today. In addition, once again, there is very little shear/steering flow, so heavy rain and isolated flooding is again a possibility. Convective activity will wane during the mid to late evening hours as daytime instability lessens. Similar to last night, there is potential for patchy fog, especially in areas that see rainfall today. Lows tonight in the 60s/70s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Upper trough will continue to slowly pull away on Wednesday as ridging builds in from the west. Thus, while a few isolated showers/storms are possible, most places should remain dry. Temperatures will be on the rise, with highs in the low to mid 90s. This combined with dew points near 70F will lead to heat indices around 100F or so east of the Blue Ridge and in the mid/upper 90s west. Quiet weather expected Wednesday night, but warm and muggy with lows in the 70s. Partly to mostly sunny skies expected for Thursday, with temperatures topping out again in the low-mid 90s, but will likely be even a couple degrees warmer than Wednesday. Some model guidance depicting a light westerly flow which may bring dew points down some, but not a given at this time. Heat indices again near or perhaps above 100F in some locations. Warm and muggy conditions continue Thursday night, with lows 70s to near 80F in the urban centers. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A front should sag across the region Friday and Friday night bringing a chance for showers and thunderstorms. High temperatures will be in the middle 90s across much of the region. As the front stalls across the central portions of our region Saturday and Saturday night, the threat for additional showers and thunderstorms are expected. Highs will once again reach the middle 90s in many areas. The front will move north of the region as a warm front Sunday into Sunday night. Showers and thunderstorms will develop along and north of the front. Most of the activity should be focused across Maryland and northern Virginia. Highs will reach the middle to upper 90s with high heat indices during the afternoon. The heat lingers Monday and so do the chances of showers and thunderstorms as a cold front approaches from the west later in the day. The cold front could push through the area Monday night, bringing one final round of heavy showers and thunderstorms. High temperatures will be in the lower to middle 90s. On Tuesday, a broad ridge of high pressure will build in from the west. The heat and humidity will be elevated with highs in the middle 80s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR overall through the next few days. Main weather concern this afternoon and evening will be scattered showers and thunderstorms. Overnight tonight, similar to last night, there will likely be some patchy fog around, although coverage/density is uncertain at this time. Winds mostly 10 knots or less. There is a possibility for a few isolated thunderstorms Wednesday as well, but risk lower. Mostly VFR, although with potential for showers and a few thunderstorms Friday through Sunday. Heavy downpours and gusty thunderstorms are possible in any storms. Winds generally less than 10 knots. && .MARINE... Mostly sub-SCA over the next few days, with main concern being gusty winds from any thunderstorm which develops near or over the waters during this afternoon and evening. There is a possibility for a few isolated thunderstorms Wednesday as well, but risk lower. No marine hazards expected Friday through Sunday. Winds west- northwest around 10 knots Friday and Friday night. Winds becoming southwest 5 to 10 knots Saturday into Sunday. && .TIDES/COASTAL FLOODING... South flow will maintain elevated water levels through Wednesday night. Water levels are expected to remain just below minor coastal flood thresholds during the afternoon/evening preferred high tide. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...MM SHORT TERM...MM LONG TERM...KLW AVIATION...MM/KLW MARINE...MM/KLW TIDES/COASTAL FLOODING...MM/BAJ
Hazardous weather outlook, Jul 18, 2:35 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 235 PM EDT Tue Jul 18 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 235 PM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Locally heavy rain with isolated incidents of flash flooding is possible this afternoon and evening. A severe thunderstorm with damaging wind gusts and large hail is also possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices of 105 or higher are possible Thursday through Sunday. As of now Friday and Saturday look to be the hottest days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-191000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 235 PM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Locally heavy rain with isolated incidents of flash flooding is possible this afternoon and evening. A severe thunderstorm with damaging wind gusts and large hail is possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices of 100 or higher are possible Thursday through Sunday for lower elevation locations. As of now Friday and Saturday look to be the hottest days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 18, 2:30 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 1 WNW CALVERTON 39.06N 76.96W
07/18/2017 E0.75 INCH MONTGOMERY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702400
LFRLocal storm report, Jul 18, 2:33 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 1 WNW CALVERTON 39.06N 76.96W
07/18/2017 E0.75 INCH MONTGOMERY MD TRAINED SPOTTER
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX1702400
LFRThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:09 PM EDT | Small Craft Advisory | LWX | 5 hr | |
| Jul 18, 4:50 PM EDT | Special Marine Warning | LWX | 85 min | |
| Jul 18, 5:11 PM EDT | Special Marine Warning | LWX | 94 min |
Nearby
Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.